Tennessee, 2009

Flash Flooding in Tennessee, May 3, 2009

May 3, 2009 · NWS MEG · 3 events in 3 counties and zones

Showers and thunderstorms continued to develop along a stationary front that was located across the Midsouth on May 3, 2009. The thunderstorms produced heavy rain which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms continued to develop along a stationary front that was located across the Midsouth on May 3, 2009. The thunderstorms produced heavy rain which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 2:10 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 3, 2:10 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT SUN MAY 3 2009

.DISCUSSION...

RAIN CURRENTLY OVER NORTH MISSISSIPPI AND SOUTHWEST TENNESSEE WILL
BEGIN PUSHING EAST TONIGHT AS THE FRONT FINALLY BEGINS TO PUSH OUT
OF THE CWA.  EXPECT THE FLASH FLOOD WATCH WILL BE ABLE TO BE
CANCELLED BY MIDNIGHT. AFTER MIDNIGHT...EXPECT ONLY LIGHT RAIN TO
AFFECT SOUTHEASTERN SECTIONS OF THE CWA. WOULD NOT BE SURPRISED TO
SEE SOME FOG DEVELOPMENT AS WELL. LOWS WILL RANGE FROM THE LOWER 50S
ACROSS NORTHEAST ARKANSAS TO THE UPPER 50S ACROSS NORTHEAST
MISSISSIPPI.

MONDAY...EXPECT MAINLY DRY WEATHER AS HIGH PRESSURE BEGINS TO BUILD
OVER THE MIDSOUTH. CAN/T RULE OUT A FEW LIGHT SHOWERS OVER NORTHEAST
MISSISSIPPI IN THE MORNING. COULD SEE SOME BREAKS IN SUN BY THE
AFTERNOON ACROSS NORTHEAST ARKANSAS OTHERWISE CONDITIONS WILL REMAIN
MOSTLY CLOUDY. HIGHS WILL BE IN THE UPPER 60S TO LOWER 70S.

MONDAY NIGHT INTO TUESDAY...WEAK HIGH PRESSURE WILL REMAIN OVER THE
MIDSOUTH. EXPECT PARTLY CLOUDY CONDITIONS WITH TEMPERATURES IN THE
50S FOR LOWS AND MID TO UPPER 70S FOR HIGHS.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...A COLD FRONT AND AN ASSOCIATED
SHORTWAVE WILL MOVE THROUGH THE MIDSOUTH. THIS WILL BRING THE
CHANCES FOR SHOWERS AND THUNDERSTORMS BACK TO THE AREA. WITH AN
ALREADY SATURATED GROUND WOULD NOT BE SURPRISED IF THERE ARE
ADDITIONAL FLASH FLOODING OR RIVER FLOODING CONCERNS WITH THIS NEXT
FRONT.

THURSDAY...MAY SEE A BRIEF BREAK IN CHANCES FOR RAIN AS AREA WILL BE
BETWEEN SYSTEMS. HIGHS WILL BE IN THE MID 80S.

THURSDAY NIGHT INTO SATURDAY...WET PATTERN CONTINUES AS ANOTHER
FRONT MOVES INTO THE MIDSOUTH. MODELS CONTINUE TO HAVE PROBLEMS WITH
TIMING OF THIS SYSTEM. THUS WILL CONTINUE WITH POPS DURING THIS
ENTIRE PERIOD.

HIGH PRESSURE SHOULD BUILD INTO THE AREA BY SUNDAY.

KRM

&&

.AVIATION...

18Z TAFS

LOW PRESSURE OVER THE ARKLATEX WILL MOVE ENE...ALONG THE FRONT
THAT STRETCHES ACROSS NORTH MISSISSIPPI...AND INTO MIDDLE
TENNESSEE THIS EVENING. THIS FEATURE WILL BRING ANOTHER SHOT OF
MODERATE TO HEAVY RAIN TO MUCH OF THE MID SOUTH...GENERALLY SOUTH
OF I-40...THROUGH EARLY THIS EVENING. NORTH OF THE FRONT MVFR/IFR
CONDS WILL CONTINUE AS RAIN MOVES BACK IN THIS AFTERNOON. VFR
CONDS AT KTUP WILL DETERIORATE TO MVFR AS MODERATE TO HEAVY RAIN
PUSHES IN THERE AS WELL. CURRENT RADAR TRENDS INDICATE SOME
LIGHTNING STRIKES IN THE RAIN SHIELD SO KEPT VCTS AT KMEM...KMKL
AND KTUP THROUGH EARLY EVENING. THINKING THAT ALL SITES HAVE
THREAT OF DENSE FOG WITH LIFR/VLIFR CONDS LATER
TONIGHT..ESPECIALLY KMKL AND KTUP WHERE WINDS MAY DIMINISH THE
MOST. NORTH/NORTHEAST WINDS CAN BE EXPECTED WITH WIND SPEEDS
BETWEEN 6-10 KTS BEFORE DECREASING AFTER 06Z.

SJM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  56  68  57  76 /  50  10  10  10
MKL  54  66  50  73 /  60  20  10  10
JBR  52  69  54  72 /  40  10  10  10
TUP  59  72  56  80 /  70  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CRITTENDEN-LEE AR-
     PHILLIPS-ST. FRANCIS.

MO...NONE.
MS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, May 3, 10:40 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1140 AM CDT SUN MAY 3 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1140 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR THE SOUTHEAST HALF OF THE
MIDSOUTH...GENERALLY ALONG AND TO THE SOUTHEAST OF A LINE FROM
FORREST CITY ARKANSAS TO HUNTINGDON TENNESSEE THROUGH TONIGHT.
BETWEEN ONE AND THREE ADDITIONAL INCHES OF RAINFALL IS
POSSIBLE...LOCALLY MORE ACROSS NORTH MISSISSIPPI. THE HEAVIER RAIN
WILL GRADUALLY DIMINISH FROM THE WEST LATE THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ACROSS THE SOUTHEAST HALF OF THE MIDSOUTH SHOULD RELAY
REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN
MEMPHIS.

KRM

The radar

The Memphis radar (KNQA), 107 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
May 3, 4:00 PM CST to 6:00 PM CST
Where
Madison County, 5 mi E of Jackson to 2.42 mi NW of Beech Bluff
Cause
Heavy Rain
Reported by
Public
Coordinates
35.620, -88.741

Heavy rain produced flash flooding east of Jackson. Water covered several secondary highways as a result.

Flash Flood, Decatur

When
May 3, 4:00 PM CST to 9:00 PM CST
Where
Decatur County, Sugar Tree to Perryville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.830, -88.050

Heavy rain produced flash flooding in Decatur County. Several low water crossings were flooded including Bible Hill and Cub Creek Hall Roads. Woodlawn Shore Road was also flooded.

Flash Flood, Henderson

When
May 3, 4:20 PM CST to 7:00 PM CST
Where
Henderson County, 2 mi W of Lexington to 1.68 mi NNW of Lexington
Cause
Heavy Rain
Reported by
Public
Coordinates
35.650, -88.436

Heavy rain produced flash flooding around Lexington. Numerous back roads were covered with water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172616, 172617, 172618.